Yellow Skin Discoloration Associated with Sorafenib Use for Treatment of Metastatic Renal Cell Carcinoma

New York Medical College, Comprehensive Cancer Center, Our Lady of Mercy Medical Center, 600 East 233rd Street, Bronx, NY 10466, USA.
Southern Medical Journal (Impact Factor: 0.93). 03/2007; 100(3):328-30. DOI: 10.1097/SMJ.0b013e31802f01a9
Source: PubMed


This report describes a patient with metastatic kidney cancer who developed a deep yellow skin discoloration while on therapy with the oral multitargeted tyrosine kinase inhibitor (TKI), sorafenib. A significant hand-foot syndrome, featuring acral skin desquamation and tender erythema at pressure points, was also present. A thorough clinicolaboratory investigation did not reveal any evidence of jaundice, B12 deficiency, anemia, carotenemia, hypothyroidism, or any other disorder of endocrine or metabolic etiology.

22 Reads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: A 45-year-old man receiving oral sorafenib 400 mg twice daily for metastatic renal cell carcinoma developed pain and rash on his hands and feet 3 weeks after commencement of treatment. Dermatological examination revealed hyperkeratotic plaques surrounded by erythema and with a callus-like brownish-yellow appearance centrally, together with bullae with purulent content under the plaques. Histopathological examination revealed intense hyperkeratosis in the upper part of the epidermis and parakeratosis beneath the epidermis. The integrity of the epidermis was therefore compromised and intense neutrophilic infiltration was seen. The patient was diagnosed on clinical and histopathological grounds as having localized palmar-plantar hyperplasia associated with use of sorafenib, representing the second case reported in the literature. The patient's skin lesions improved markedly after the sorafenib dose was decreased to 200 mg twice daily, a regimen that he continues to take. In the authors' opinion, use of the term localized palmar-plantar hyperplasia, as diagnosed in this patient, is more appropriate in this clinical setting than related terms such as palmoplantar erythro-dysaesthesia or hand-foot syndrome.
    Clinical Drug Investigation 02/2008; 28(12):803-7. DOI:10.2165/0044011-200828120-00008 · 1.56 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The multikinase inhibitor sunitinib has enhanced the treatment of renal cell carcinoma and gastrointestinal stromal tumor through an improved clinical response with decreased systemic toxicities. However, sunitinib is frequently associated with dermatological adverse reactions. The physical and psychosocial impact of frequent dermatological toxicities can affect consistent antineoplastic therapy and quality of life. Dermatological adverse reaction information was compiled from Pfizer Medical Information and from abstracts from the 2007 American Society of Clinical Oncology annual meeting, Prostate Cancer Symposium, and Gastrointestinal Cancers Symposium. Published clinical trials of sunitinib in MEDLINE, Cochrane Library, Cochrane Controlled Trials Register, and EMBASE Drugs and Pharmacology databases were also included. Information was accessed on or before June 30, 2007. In the pooled analysis, all-grade hand-foot skin reaction occurred in 19% of patients (5% grades 3-4), skin discoloration in 28% (0% grades 3-4), dry skin in 16% (1% grades 3-4), skin rash in 13% (1% grades 3-4), dermatitis in 8% (2% grades 3-4), hair color changes in 10% (0% grades 3-4), alopecia in 6% (0% grades 3-4), and phototoxicity in <0.1%. Dermatological reactions associated with sunitinib occur frequently. Evidence-based treatment recommendations are needed in order to maximize quality of life and optimize clinical outcome.
    Supportive Care Cancer 06/2008; 16(6):557-66. DOI:10.1007/s00520-008-0409-1 · 2.36 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The multitargeted kinase inhibitors (MKIs) sorafenib and sunitinib have shown benefit in patients with renal cell carcinoma, hepatocellular carcinoma (sorafenib), and gastrointestinal stromal tumor (sunitinib). Their efficacy in other malignancies is currently being investigated because of their broad range of activity. The effectiveness of these drugs is somewhat diminished by the development of a variety of toxicities, most notably hand-foot skin reaction (HFSR). Although HFSR does not appear to directly affect survival, it can impact quality of life and lead to MKI dose modification or interruption, potentially limiting the antitumor effect. Currently, no standard guidelines exist for the prevention and management of MKI-associated HFSR. To address this issue, an international, interdisciplinary panel of experts gathered in January 2008 to discuss and evaluate the best-practice management of these reactions. Based on these proceedings, recommendations for the management of HFSR have been provided to offer patients the best possible quality of life while taking these drugs and to optimize the patient benefit associated with MKI therapy.
    The Oncologist 10/2008; 13(9):1001-11. DOI:10.1634/theoncologist.2008-0131 · 4.87 Impact Factor
Show more